Acoustic Neural Stimulation. This relatively new treatment has shown to be effective in reducing, and in some cases eliminating, symptoms in patients whose tinnitus just won’t go away or is very loud. The treatment utilizes a device small enough to fit into the palm of your hand that delivers a broadband acoustical signal embedded in special music you can listen to via headphones. The treatment eventually desensitizes you to the ringing in your ears by stimulating changes in the neural circuits in your brain.
Research regarding using cognitive behavioral therapy for tinnitus shows that tolerance to tinnitus can be facilitated by “reducing levels of autonomic nervous system arousal, changing the emotional meaning of the tinnitus, and reducing other stresses.” (6) It’s been found that there’s some overlap in anxiety and tinnitus due to an association between subcortical brain networks involved in hearing sounds, attention, distress and memory functions.
Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.
This study has several strengths. It included a relatively large number of patients, reducing the possibility of bias by “masking” which treatment patients received, classifying participants according to the severity of their tinnitus and using highly standardised interventions. Also, the researchers used established scales to measure the severity of tinnitus and its impact on quality of life.
Often people bring in very long lists of medications that have been reported, once or twice, to be associated with tinnitus. This unfortunate behavior makes it very hard to care for these patients -- as it puts one into an impossible situation where the patient is in great distress but is also unwilling to attempt any treatment. Specialists who care for patients with ear disease, usually know very well which drugs are problems (such as those noted above), and which ones are nearly always safe.
While there are many different FDA-approved treatments for tinnitus available, the most important component is finding the right partner (i.e. a Doctor of Audiology), who will work closely with you to help explain your tinnitus and treatment progress over time. In order for the options below to be as successful as possible, the proper support and guidance from an experienced tinnitus specialist is mandatory.
Tinnitus can be triggered by a variety of different causes, and it varies dramatically from person to person. Some of the causes result in permanent tinnitus that may require treatment, while others result in temporary tinnitus that disappears on its own. Common causes of tinnitus include hearing loss, wax buildup, stress, exposure to loud noises, certain disorders, and certain medications. To learn more about the various causes of tinnitus, check out our page What Causes Tinnitus?
A common cause of tinnitus is inner ear hair cell damage. Tiny, delicate hairs in your inner ear move in relation to the pressure of sound waves. This triggers cells to release an electrical signal through a nerve from your ear (auditory nerve) to your brain. Your brain interprets these signals as sound. If the hairs inside your inner ear are bent or broken, they can "leak" random electrical impulses to your brain, causing tinnitus.